Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 42, NWS Melbourne, FL

July 3, 2017Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 3, 2017, 3:02 PM EDT for Volusia County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 3:02 PM EDT (19:02 UTC)
Expired
Jul 3, 2017, 3:30 PM EDT
In force
28 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 110 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1308 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS52 KMLB 031902
SVRMLB
FLC127-031930-
/O.NEW.KMLB.SV.W.0042.170703T1902Z-170703T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
302 PM EDT MON JUL 3 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Volusia County in east central Florida...

* Until 330 PM EDT

* At 301 PM EDT, a severe thunderstorm was located 8 miles south of
  Daytona Beach Airport, or 8 miles southwest of Port Orange, moving
  south at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Deltona, Port Orange, New Smyrna Beach, Spruce Creek and Glencoe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to 
local flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2912 8118 2913 8102 2887 8092 2886 8120
TIME...MOT...LOC 1901Z 351DEG 15KT 2906 8109 

HAIL...<.75IN
WIND...60MPH
 
$$

Bragaw
1 follow-up statement
372 
WWUS52 KMLB 031921
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
321 PM EDT MON JUL 3 2017

FLC127-031930-
/O.EXP.KMLB.SV.W.0042.000000T0000Z-170703T1930Z/
Volusia FL-
321 PM EDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VOLUSIA COUNTY WILL
EXPIRE AT 330 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 2912 8118 2913 8102 2887 8092 2886 8120
TIME...MOT...LOC 1920Z 351DEG 15KT 2898 8108 

$$

Bragaw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:55 AM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 3, 10:55 AM EDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1055 AM EDT Mon Jul 3 2017

.DISCUSSION...

Morning Cape sounding shows very similar conditions as yesterday
with precip water at 1.7" and 500 mb temp a seasonable -7C. The low
level ridge axis remains across central FL. Based on sfc obs and
cumulus cloud motions, the axis is located across our southern
counties and appears to have sharpened a bit with light SW flow
across Volusia and Brevard. This may delay the sea breeze a tad
there and have bumped up the forecast highs into the lower 90s. Some
altocu was noted earlier this morning across Lake/Volusia counties
indicative of some upward motion aloft so expect scattered
showers/storms to initiate in that region early to mid afternoon
with a secondary area along the inland moving sea breeze just inland
from the coast south of the Cape.

Did not make changes to the PoP forecast which shows highest (50
Percent) chances over the interior but adjusted the weather grids
for timing of onset and ending of convection. There will be a few
strong storms this afternoon/early evening focused on I 4
corridor/Orlando metro area/Osceola county containing frequent
lightning strikes, heavy rain and downburst wind gusts.

The expected early start to convection across the north should work
over enough instability to allow most precip to end around sunset.

&&

.AVIATION...Convection should initiate btwn 16Z-18Z from LEE-
DAB-SFB and along the sea breeze just inland from FPR-SUA. WIll prob
need a TEMPO for TS for many of the northern terminals roughly 19Z-
22Z. Convection should stay west of the coastal terminals (south of
TIX) through 00Z so will maintain VC term there.

&&

.MARINE...
Ridge axis remains across central FL and the adjacent Atlc keeping a
light southwest flow across the northern waters and S/SE flow across
the south. Favorable boating conditions with seas 1-2 feet, except
up to 3 feet well offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  90  75  91  75 /  40  30  40  10
MCO  91  75  94  75 /  40  20  50  20
MLB  90  76  90  77 /  30  20  30  10
VRB  89  74  90  75 /  30  20  20  20
LEE  92  76  93  76 /  50  30  50  20
SFB  92  75  93  75 /  50  30  40  20
ORL  91  76  94  76 /  50  30  50  20
FPR  90  74  91  75 /  30  20  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Kelly/Ulrich
Hazardous weather outlook, Jul 3, 1:30 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
130 PM EDT Mon Jul 3 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-040000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
130 PM EDT Mon Jul 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and thunderstorms will develop through the
remainder of the afternoon, first across Lake and Volusia counties
and then spreading south into Seminole, Orange, Osceola, and
Okeechobee counties later this afternoon and evening. Isolated
thunderstorms along the Space and Treasure coasts should remain
inland, generally along and west of Interstate 95.

Storm motion will be slow and erratic once again. Cloud to ground
lightning and torrential rainfall amounts between one and three
inches in a 60 to 90 minute period will be the main storm threats.
Brief wind gusts of 40 to 50 MPH will also be possible in a few
stronger storms over the interior. Whenever skies look threatening,
or you hear thunder, move indoors to safety.

.MARINE THUNDERSTORM GUST IMPACT...
Thunderstorms could produce wind gusts up to 35 knots over large
inland lakes this afternoon.

.RIP CURRENT IMPACT...
Weather and ocean conditions will produce a moderate risk for
dangerous Rip Currents in the surf zone today at central Florida's
Atlantic beaches. The threat will be highest late this afternoon and
toward sunset. Check with the local beach patrol for additional
information about ocean hazards. Always swim within sight of a
lifeguard, and never swim alone.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered afternoon and early evening showers and lightning
storms are forecast throughout this week. Storm coverage will
remain highest over the interior counties. The primary threats
will be dangerous lightning strikes and locally heavy rainfall,
along with some brief gusty winds.

.SPOTTER INFORMATION STATEMENT...
Skywarn spotter networks are requested to activate should any
warnings be issued. This would likely be confined to Lake, Seminole,
Orange, Volusia and Osceola Counties today.

Cristaldi/Ulrich

In the hours before

Local storm report, Jul 3, 2:50 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND GST     DAYTONA BEACH AIRPORT   29.17N 81.07W
07/03/2017  M40 MPH          VOLUSIA            FL   ASOS

            35 KNOT GUST FROM WSW.

&&

PG
Special weather statement, Jul 3, 2:53 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
253 PM EDT MON JUL 3 2017

FLZ141-031930-
Coastal Volusia County FL-
253 PM EDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VOLUSIA COUNTY UNTIL
330 PM EDT...

At 253 PM EDT, Doppler radar was tracking a strong thunderstorm near
Daytona Beach Airport, or near Port Orange, moving southeast at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, Daytona International
Speedway and Daytona Beach Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2916 8118 2920 8106 2898 8088 2892 8109
TIME...MOT...LOC 1853Z 332DEG 19KT 2911 8108

Bragaw

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:03 PM EDTSpecial Weather StatementMLBSeminole27 min
Jul 2, 8:14 PM EDTSevere Thunderstorm WarningMLBSeminole31 min
Jul 3, 2:53 PM EDTSpecial Weather StatementMLBVolusia37 min
Jul 3, 5:24 PM EDTSpecial Weather StatementMLBOrange51 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.